Emergency medicine experts say that if you think your child has eaten one of these rubs or if you smell camphor on your child's breath, do not wait for them to develop symptoms. The quicker you call 911, the better their chances of survival.
Category: Narcotic pain medications
Scientific names: Oxycodone, hydrocodone, methadone
Brand names: Oxycontin, Percocet, Vicodin and others
Indications: Alleviates pain
Symptoms in children: Sleepiness, which proceeds to lethargy. Can eventually stop breathing, which leads to death
Opiates, which are derived from opium, are ubiquitous in prescription pain medications today -- a testament to their effectiveness. However, infants and children may be more susceptible to their effects than adults, putting them even more at risk. In fact, opiates and other pain medications, including acetaminophen, were the number one cause of medication-induced fatality from accidental ingestion in children younger than 6 in 2004, with the AAPCC counting 139 such deaths in that year alone.
"You have to be very careful about these medications," the American College of Medical Toxicology's Liebelt said. In her emergency room alone, she said, two toddlers have died from these pills in the past two years.
According to one study, 50 percent of toddlers who took two 5 mg tablets became rapidly ill within an hour. For an infant, even half of a tablet of hydrocodone can be lethal.
Sustained-release versions of these pills can be especially lethal, Spiller said, as they contain "such giant doses ... which can be lethal for a child with no tolerance." Spiller said that one 2-year old girl who was brought to his ER had taken two tablets of Oxycontin while her mom was answering the door. For four hours she had no symptoms -- and then she suddenly went into cardiac arrest.
Fortunately, paramedics often carry Naloxone, an antidote to these medications. When parents call 911, it is important that they tell the paramedics that your child took one of these pills, as they may be able to administer this treatment in the ambulance on the way to the hospital.
Scientific names: Acetylsalicylic acid, methyl salicylate
Brand names: Bayer, Ecotrin and others
Indications: Alleviates muscle pain, prevents heart attacks, Oil of Wintergreen used for flavoring
Symptoms in children: Nausea, vomiting, agitation, seizures, lethargy, coma and death
This class of medication is very toxic to children in large doses, specifically in the high doses found in oil of wintergreen. Oil of wintergreen is particularly hazardous because its pleasant smell tempts toddlers to ingest it, but one teaspoon of oil of wintergreen is the equivalent of nearly 90 baby aspirins -- a life-threatening dose for a toddler or child.
Additionally, because aspirin is such a commonly used drug, most families are almost certain to have it in the home.
Children who have overdosed on these drugs may initially experience nausea, vomiting, and sweating. These symptoms can soon progress to swelling in the brain, coma and even death. Liquid formulations that contain salicylates are considered by emergency medicine experts to be even more dangerous, as their often concentrated form can lead to severe, rapid-onset toxicity. In many cases, as little as 4 ml in a child can be fatal.